Tornadoes · United States · North Dakota · 2021
EF0 tornado, Elizabeth, North Dakota, June 7, 2021
This EF0 tornado ran 0.3 miles across Cass County on June 7, 2021, touching down at 9:20 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 7, 2021
- Touchdown
- 9:20 PM CDT (02:20 UTC)
- Lifted
- 9:21 PM CDT (02:21 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cass County
- Touchdown point
- 46.670, -97.600
- Lift-off point
- 46.673, -97.596
- Record number
- 2106072020-01
What the Weather Service recorded
Severe thunderstorms developed in the area during the late afternoon on June 7th then persisted into the evening and through the entirety of the overnight hours. The event ended just after sunrise.
Video footage was submitted showing a brief tornado. It lasted less than one minute and tracked slowly to the northeast for approximately one-quarter mile. A dust plume was noted, however, no damage was reported. Peak winds are estimated to be 65 mph, with a track width of 20 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 22:45 UTC and running to 07:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:45 UTC | 07:00 UTC | Severe Thunderstorm Watch | FGF |
| 01:02 UTC | 02:00 UTC | Severe Thunderstorm Warning | FGF |
| 01:12 UTC | 02:15 UTC | Severe Thunderstorm Warning | FGF |
| 02:09 UTC | 03:15 UTC | Severe Thunderstorm Warning | FGF |
| 03:03 UTC | 04:00 UTC | Severe Thunderstorm Warning | FGF |
| 03:08 UTC | 04:15 UTC | Severe Thunderstorm Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:44 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 7, 7:51 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 7, 7:51 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 751 PM CDT Mon Jun 7 2021 .MESOSCALE DISCUSSION... Issued at 749 PM CDT Mon Jun 7 2021 We are currently in a local "lull" after earlier isolated/disorganized convection produced marginal severe hail in a less favorable environment. The main severe threat will be with the warm front lifting northward and the severe clusters to the west of our CWA should maintain a severe threat as they remain rooted along this boundary following 0-6km mean winds to the northeast. Axis of 35-45kt effective shear and very steep lapse rates, increasing BL moisture (Tds over 60) should continue to support organized severe threat within these clusters over the next 3-4hr, with hail up to 2". DCAPE 1200-1400 J/KG and 0-3km shear 30-40kt is supportive of wind gusts to 70 mph as activity remains rooted along frontal zone. Less certainty if it becomes more elevated north of the front later this evening/overnight. Instability decreases late, but MU CAPE 1500-2000 J/KG could still support at least marginal hail threat, with organization of the clusters and movement orthogonal to strong 0-3km shear still supportive of possible surges within clusters overnight that could break through low level stable layers with isolated strong wind threat. Will have to see how this activity evolves later this evening during that transition of air mass. && .SHORT TERM...(This evening through Tuesday night) Issued at 259 PM CDT Mon Jun 7 2021 Fire weather and severe weather are the main forecast challenges. The warm front continues to lift back northward across South Dakota late this afternoon. Temperatures have risen back to around 90 along the ND/SD border, but dewpoints are still only around 50. However, the 60 dewpoints are poised back by Watertown SD now, extending over toward Pierre. So the front is slow, but it is still moving northward. With the dry air in place, afternoon humidity levels have varied from the teens to the 20s. Southeast winds have picked up to 15 to 25 mph, but really only across southeast ND. So with these two parameters, near critical fire weather conditions will continue into the early evening. The latest high resolution model guidance continues to show storms developing over north central SD/south central ND in the 7 to 10 pm range. Therefore, the activity may become elevated during the mid to late evening, north of the surface warm front. This would favor the Fargo to Bemidji corridor for storms to track after formation, in the late evening and overnight hours. There is a low level jet tonight, though it is not all that strong. Some sort of organized complex is possible, but think the best chances for severe weather would be during the evening. If a complex does get going, there could be a severe weather threat during the overnight hours. There will be more heat and humidity on Tuesday, with breezy east-southeast winds by afternoon along and west of the Valley. Did not spend a lot of time looking at thunder chances for later Tuesday into Tuesday night, but they have been looking best to the west of the FA. .LONG TERM...(Wednesday through Monday) Issued at 259 PM CDT Mon Jun 7 2021 Impactful weather chances will occur a few times this week featuring tstm risks. Heat will be less of an issue for the most part. Chances for pcpn and storms enter the picture Wed with moist air and dewpoints in the 60s result in more substantial CAPES. But there are still questions about additional forcing mechanisms on Wed and only general tstms are outlooked at this time. Best chances would be associated with a frontal boundary looking to push through the forecast area later Wed into the evening. Thu night into Fri will offer the next chance for more active weather aided by a more robust short wave and some low level jet action. A supply of cooler (relatively) and drier air will filter in later Fri and could well persist through the weekend. Temp regime will continue to have above normal readings for the mid to late week period with highs Wed and Thu above 90 for most spots before easing back into the 80s for Fri into the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 643 PM CDT Mon Jun 7 2021 Cluster of weakening thunderstorms have transitioned into northwest MN and will likely fall apart near KTVF. Additional thunderstorms should spread into eastern ND this evening and transition into MN overnight. A few of these storms could be strong/severe with hail/strong winds. Besides thunderstorm potential, VFR conditions should prevail through the TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...DJR SHORT TERM...Godon LONG TERM...WJB AVIATION...DJR
Hazardous weather outlook, Jun 7, 2:44 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 244 PM CDT Mon Jun 7 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 244 PM CDT Mon Jun 7 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions will continue into the early evening. Scattered thunderstorms are expected to develop during the early to mid evening, continuing into the overnight hours. Some storms may be severe this evening, with hail up to 2 inches in diameter, wind gusts up to 70 mph, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Chances for thunderstorms will exist almost daily. The coverage and intensity of thunderstorms each day is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 7, 5:40 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
540 PM CDT MON JUN 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL BUXTON 47.60N 97.10W
06/07/2021 M0.75 INCH TRAILL ND NWS EMPLOYEE
NICKEL SIZED HAIL REPORTED.
0539 PM HAIL HATTON 47.64N 97.46W
06/07/2021 M1.00 INCH TRAILL ND PUBLIC
QUARTER SIZED HAIL IN HATTON, RELAYED VIA
SOCIAL MEDIA.
&&Local storm report, Jun 7, 5:51 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
551 PM CDT MON JUN 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL HATTON 47.64N 97.46W
06/07/2021 M1.00 INCH TRAILL ND BROADCAST MEDIA
MARK EWENS (KNOX) REPORTS QUARTER SIZED
HAIL. RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Jun 7, 6:01 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
601 PM CDT MON JUN 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 NE ELDRED 47.71N 96.73W
06/07/2021 M0.75 INCH POLK MN TRAINED SPOTTER
RELAYED VIA SPOTTER NETWORK.
&&Local storm report, Jun 7, 8:52 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
852 PM CDT MON JUN 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 3 N HASTINGS 46.73N 98.08W
06/07/2021 E0.75 INCH BARNES ND PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 00:00Z
2.3 hours before the tornado, 207 km from the path. June 8, 2021.
- Mixed-layer CAPE
- 2695 J/kg
- Mixed-layer CIN
- -26 J/kg
- Surface CAPE
- 3874 J/kg
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
- 0-3 km lapse rate
- 8.3 K/km
Aberdeen, SD (KABR), 12:00Z
9.7 hours after it, 207 km from the path. June 8, 2021.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -295 J/kg
- Surface CAPE
- 350 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Valley City (BAC), 44 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:35 UTC | 86 | 60.8 | 110° 8 kt | 1005.4 | ||
| 00:55 UTC | 86 | 59 | 100° 10 kt | 1005.1 | ||
| 01:15 UTC | 86 | 59 | 130° 15 kt | 1005.4 | VCTS | |
| 01:35 UTC | 87.8 | 59 | 120° 12 kt | 1005.4 | VCTS | |
| 01:55 UTC | 73.4 | 73.4 | 240° 27 kt | 46 | 1009.1 | +TSRA |
| 02:15 UTC | 69.8 | 69.8 | 170° 14 kt | 1007.5 | -TSRA | |
| 02:35 UTC | 69.8 | 64.4 | 130° 26 kt | 35 | 1006.8 | VCTS RA |
| 02:55 UTC | 69.8 | 66.2 | 130° 14 kt | 23 | 1006.8 | VCTS |
| 03:15 UTC | 71.6 | 62.6 | 230° 6 kt | 1006.4 | ||
| 03:35 UTC | 71.6 | 64.4 | 220° 12 kt | 23 | 1007.5 | VCTS |
| 03:55 UTC | 69.8 | 68 | 210° 6 kt | 13 | 1008.5 | VCTS |
| 04:15 UTC | 69.8 | 68 | 130° 14 kt | 26 | 1009.5 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 97 km away, was scanning. The volume nearest the touchdown began at 02:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:30 UTC | TSTM WND DMG | Davenport | Cass, ND | TREE FELLED SLIGHTLY ABOVE BASE. |
| 01:48 UTC | HAIL 0.75 | 3 N Hastings | Barnes, ND | REPORT FROM MPING: DIME (0.75 IN.). |
| 01:48 UTC | HAIL 1 | 4 N Hastings | Barnes, ND | |
| 01:55 UTC | TSTM WND GST 53 | 1 Nw Valley City | Barnes, ND | AWOS STATION KBAC VALLEY CITY AP ND. |
| 02:00 UTC | TSTM WND GST 61 | 3 Ssw Kathryn | Barnes, ND | PEAK WIND MEASURED AT A PERSONAL WEATHER STATION. |
| 02:20 UTC | TORNADO 0 | 3 N Enderlin | Cass, ND | A BRIEF TOUCHDOWN WAS NOTED AND VIDEOED. THE TORNADO LASTED LESS THAN A MINUTE AND TRACKED SLOWLY TO THE NORTHEAST FOR ABOUT A QUARTER MILE. A DUST PLUME WAS EVIDENT BUT NO DAMAGE WAS DETECTED. PEAK WINDS ESTIMATED TO 65 |
| 02:30 UTC | TSTM WND GST 65 | 3 S Marion | Lamoure, ND | MESONET STATION 325489 2 S MARION (NDAWN). |
| 02:40 UTC | TSTM WND DMG | 2 Sw Sheldon | Ransom, ND | SEVERAL LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES BROKEN DOWN AT A FARMSTEAD. |
| 02:40 UTC | TSTM WND DMG | 2 Sw Sheldon | Ransom, ND | SEVERAL LARGE 4 TO 6 INCH DOAMTER TREE BRANCHES BROKEN DOWN AT A FARMSTEAD. |
| 02:45 UTC | TSTM WND GST 64 | 3 Se Alice | Cass, ND | PEAK WIND MEASURED AT A PERSONAL WEATHER STATION. |
| 02:48 UTC | TSTM WND GST 61 | 5 N Leonard | Cass, ND | PEAK WIND MEASURED AT AN NDAWN STATION. |
| 02:49 UTC | TSTM WND GST 57 | 1 Nw Ayr | Cass, ND | AYR NDAWN MAX WIND GUST. |
| 02:49 UTC | TSTM WND GST 57 | 1 Nw Ayr | Cass, ND | PEAK WIND MEASURED AT AN NDAWN STATION AT 10 METERS. |
| 02:50 UTC | TSTM WND GST 61 | 6 N Leonard | Cass, ND | NDAWN MESONET SITE 5 N LEONARD ND. |
| 03:00 UTC | TSTM WND DMG | Davenport | Cass, ND | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM DAVENPORT. LOST SHINGLES, TREES AND POWER POLES DOWN. RELAYED VIA SOCIAL MEDIA. |
| 03:00 UTC | TSTM WND DMG | Davenport | Cass, ND | LOST SHINGLES, TREES AND POWER POLES DOWN. |
| 03:05 UTC | TSTM WND DMG | 2 E Davenport | Cass, ND | LARGE TREES BROKEN DOWN AND SHINGLES BLOWN OFF. |
| 03:09 UTC | TSTM WND GST 62 | 3 Ne Stirum | Sargent, ND | PEAK WIND MEASURED AT AN NDAWN STATION AT 3 METERS. |
| 03:09 UTC | TSTM WND GST 62 | 3 Ne Stirum | Sargent, ND | STIRUM NDAWN MAX WIND GUST. |
| 03:13 UTC | TSTM WND DMG | 2 Wsw Horace | Cass, ND | AN EMPTY STEEL GRAIN BIN WAS POPPED OFF ITS PAD AND TUMBLED DOWNWIND. |
| 03:14 UTC | TSTM WND DMG | 3 Ssw West Fargo | Cass, ND | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
| 03:14 UTC | TSTM WND DMG | 3 Ssw West Fargo | Cass, ND | REPORT OF LARGE BRANCHES BROKEN DOWN AND SHINGLES OFF OF A HOUSE. |
| 03:15 UTC | TSTM WND GST 80 | 7 S Horace | Cass, ND | A POLE SHED WAS BLOWN APART BY SQUALL LINE WINDS. SHED MATERIALS WERE SCATTERED DOWNWIND. SURROUNDING FARMSTEADS IN NORMANA AND PLEASANT TOWNSHIPS HAD NUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN AS WELL. PHOTOGRAP |
| 03:15 UTC | HAIL 1.5 | Fort Ransom | Ransom, ND | |
| 03:15 UTC | HAIL 1.75 | Fort Ransom | Ransom, ND | GOLFBALL SIZED HAIL. DAMAGE TO HOUSE SIDING, SHINGLES, AND METAL HORSE TRAILER. TIME ESTIMATED FROM RADAR. |
| 03:15 UTC | HAIL 1.75 | Fort Ransom | Ransom, ND | LARGE HAIL AND DAMAGING WINDS. HAIL DAMAGED SIDING, SHINGLES, AND A METAL HORSE TRAILER. |
| 03:16 UTC | TSTM WND DMG | Walcott | Richland, ND | LARGE BRANCHES BROKEN DOWN WITH SOME TREES SNAPPED. TIME ESTIMATED BASED ON RADAR. REPORT POSTED VIA SOCIAL MEDIA. |
| 03:16 UTC | TSTM WND DMG | Walcott | Richland, ND | LARGE BRANCHES BROKEN, POSSIBLE TREES SNAPPED. TIME ESTIMATED VIA RADAR. RELAYED VIA SOCIAL MEDIA. |
| 03:21 UTC | TSTM WND GST 58 | 2 W Lisbon | Ransom, ND | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 WNW LISBON. NDAWN MESONET SITE 2 W LISBON ND. |
| 03:21 UTC | TSTM WND GST 58 | 2 W Lisbon | Ransom, ND | PEAK WIND MEASURED AT AN NDAWN STATION AT 3 METERS. |
| 03:24 UTC | TSTM WND GST 72 | Horace | Cass, ND | PEAK WIND MEASURED AT A PERSONAL WEATHER STATION. |
| 03:25 UTC | TSTM WND GST 57 | 2 W Lisbon | Ransom, ND | NDAWN MESONET SITE 2 W LISBON ND. |
| 03:25 UTC | TSTM WND GST 80 | 4 Ne Walcott | Richland, ND | A METAL HIGH VOLTAGE POWER TOWER WAS TWISTED BY THE WINDS. PEAK WINDS ESTIMATED TO BETWEEN 70 AND 80 MPH FOR SEVERAL MINUTES. |
| 03:25 UTC | NON-TSTM WND GST 80 | 4 Ne Walcott | Richland, ND | A METAL HIGH VOLTAGE POWER TOWED WAS TWISTED BY THE WINDS. PEAK WINDS ESTIMATED TO BETWEEN 70 AND 80 MPH FOR SEVERAL MINUTES. |
| 03:38 UTC | HAIL 0.75 | 2 Ese West Fargo | Cass, ND | REPORTED VIA SPOTTER NETWORK. |
| 04:42 UTC | TSTM WND DMG | Horace | Cass, ND | DELAYED REPORT. CASS COUNTY DISPATCH REPORTS A GRAIN BIN IN THE MIDDLE OF THE STREET HALF A MILE SOUTH OF THE INTERSECTION OF 167TH AVE SE AND 43RD ST SE. |
| 04:51 UTC | TSTM WND DMG | Kindred | Cass, ND | TREE LIMBS DOWN IN YARD. RELAYED VIA SOCIAL MEDIA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of June 7, 2021
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.